Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 12, NWS Riverton, WY

March 8, 2018Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 8, 2018, 11:42 AM MST for Park County, Wyoming. It took effect at Mar 8, 2018, 5:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2018, 11:42 AM MST (18:42 UTC)
In effect from
Mar 8, 2018, 5:00 PM MST
Expired
Mar 9, 2018, 5:31 AM MST
In force
13 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS75 KRIW 081842
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1142 AM MST Thu Mar 8 2018

...HIGH WINDS WILL RETURN TO THE CODY FOOTHILLS THIS EVENING...

WYZ003-091000-
/O.UPG.KRIW.HW.A.0009.180309T0000Z-180309T1500Z/
/O.NEW.KRIW.HW.W.0012.180309T0000Z-180309T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1142 AM MST Thu Mar 8 2018

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST FRIDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 5 PM this afternoon to 8 AM MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING... High winds developing after 5 PM this evening and
  continuing through tonight before decreasing Friday morning.
  
* WINDS...West increasing to 30 to 40 mph with gusts to 60 mph. 
  Higher winds are possible in the vicinity of Clark. 

* IMPACTS...Travellers along highway 120 between Meeteetse and
  Clark should prepare for strong crosswinds. There is an extreme
  blow over risk for trucks pulling light weight and high profile
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
725 
WWUS75 KRIW 090228
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
728 PM MST Thu Mar 8 2018

...HIGH WINDS ACROSS THE CODY FOOTHILLS TONIGHT...

WYZ003-091500-
/O.CON.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
728 PM MST Thu Mar 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* TIMING...Tonight.
 
* WINDS...West 30 to 40 mph with gusts to 60 mph. Higher winds 
  are possible in the vicinity of Clark.

* OBSERVED WINDS...70 mph occurred 8 miles south of Clark along 
  highway 120 at 530 PM. 

* IMPACTS...Travellers along highway 120 between Meeteetse and 
  Clark should prepare for strong crosswinds. There is an 
  extreme blow over risk for trucks pulling light weight and 
  high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON/21
804 
WWUS75 KRIW 090852
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
152 AM MST Fri Mar 9 2018

...High winds continue across the Cody Foothills this morning...

WYZ003-091500-
/O.CON.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
152 AM MST Fri Mar 9 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...This morning.

* WINDS...West 30 to 40 mph with gusts to 60 mph. Higher winds 
  are possible in the vicinity of Clark. 

* OBSERVED WINDS...70 mph occurred 8 miles south of Clark along 
  highway 120 at 530 PM. 

* IMPACTS...Travellers along highway 120 between Meeteetse and 
  Clark should prepare for strong crosswinds. There is an 
  extreme blow over risk for trucks pulling light weight and 
  high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
740 
WWUS75 KRIW 091231
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
531 AM MST Fri Mar 9 2018

WYZ003-091345-
/O.CAN.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
531 AM MST Fri Mar 9 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

Winds have diminished across the Cody Foothills this morning;
thus, the high wind warning has been cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 8, 9:55 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 8, 9:55 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
955 AM MST Thu Mar 8 2018

.SHORT TERM...Thursday through Saturday night

The weather looks to take a more active turn over the next couple of
days. The first culprit will be a shortwave moving in from the west.
It will bring some snow to west this afternoon and tonight. However,
there is not a tremendous amount of moisture with this wave. So as a
result, we will stick to a special weather statement and not issue
any highlights since snowfall amounts will likely remain sub
advisory. Meanwhile, East of the Divide the tightening pressure
gradient will bring breezy to windy conditions. With many of the
models showing some 50 knot 700 millibar winds in the Cody Foothills
for tonight, we will go ahead and hoist a high wind watch for that
area. Elsewhere, the winds will help mix the atmosphere and continue
the warming trend in the much of the area. This will be especially
so in areas like the Wind River Basin and much of Natrona County
where snow cover is now very sparse.

Another wave and associated cold front will then move in for later
Friday into Friday night as the fast flowing, progressive pattern
continues. This one has a bit more lift and upper level support
associated with it. The best dynamics look to remain in Montana
however. It will bring more mainly light to moderate snow to the
western mountains however. Areas East of the Divide will continue to
see breezy conditions along with mild temperatures. As for the
chance of snow East of the Divide, the best chance will be across
the Big Horn Mountains and northern Wyoming with the models showing
a weak 500 millibar low dropping over the area. Amounts will remain
rather light however. Much of central and southern Wyoming should
remain dry however.

Some light snow may linger into Saturday morning but all in all this
should be on a downward trend through Saturday with dry conditions
expected later Saturday and especially Saturday night. Temperatures
will be cooler behind the front. With the Pacific origin of the air,
it will be cool but not cold into Saturday night.

.LONG TERM...Sunday through Thursday

Overview...Dry weather with an overall warming trend will prevail
Sunday through Wednesday.  The next Pacific system will spread
chances of rain and snow into the west Wednesday night and
Thursday.

Discussion...Upper air pattern on Sunday will feature
ridge centered over the Intermountain West flanked by lows over
the eastern Pacific and across the Midwest/eastern U.S. The
western U.S. ridge will be undercut by strong sub-tropical jet
across the southern tier of the U.S. Precipitation along this
southern storm track is expected to stay across the
southern/central Rockies, south of Wyoming through the period.
Both GFS and ECMWF show a perturbation moving over the western
U.S. ridge and south across Wyoming in the Sunday night- Monday
timeframe. The main impacts with this feature will be spreading
some clouds and possibly some flurries across the north and east.
High temperatures both Sunday and Monday are expected to be mainly
in the 40s across the basins and valleys. Upper ridge is expected
to shift east into the High Plains on Wednesday as eastern
Pacific low approaches the west coast. Backing SW-S flow will
bring warmer air into the region with highs in the 50s to lower
60s across the basins, mid to upper 40s in the western valleys. A
jet streak is expected to round the base of upper low along the
West Coast Wednesday, and punch northeast across the Great Basin
Wednesday night and Thursday, bringing initial onslaught of
shortwaves across western Wyoming. Slow progression is favored in
this amplified pattern with GEFS mean keeping the main upper low
off the Northern California coast through 00z Friday. Thus, we
prefer to keep chances of precipitation confined to and west of
the Continental Divide on Thursday, giving little weight to the
deterministic guidance more progressive scenarios.

&&

.AVIATION...18Z Issuance

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

VFR conditions will prevail for most locations across southwest
Wyoming through the forecast period. However, northwest WY will see
VFR conditions (in CIGs) starting to deteriorate after 21Z today.
Snow showers will also begin to develop across northwest Wyoming
later this afternoon and continue through the end of the period.
MVFR to IFR conditions will prevail in NW WY from 03Z to 18Z Friday
with mountains frequently obscured. KJAC airport will see MVFR
conditions (CIGs) developing around 03Z with MVFR/IFR (CIGs/VIS)
conditions expected after 09Z Friday. KPNA will begin to see near
MVFR conditions (CIGs) sometime after 09Z Friday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the forecast period. Gusty winds
will be seen at KCOD and KCPR today, decreasing after 01Z. Various
levels of wind shear will be present east of the Divide throughout
the forecast period - strongest at foothills locations.

&&

.FIRE WEATHER...

An upper level disturbance will move in today and bring periods of
light to moderate snow this afternoon and into tonight. Additional
snow may fall on Friday as a cold front approaches and moves through
the area. Winds will increase across the passes and ridgetops and
bring areas of blowing and drifting snow, especially this afternoon
and into tonight and again Friday night. Mainly dry and cooler
weather is expected for the weekend.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this afternoon through Friday morning for
WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 8, 1:55 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
155 AM MST Thu Mar 8 2018

WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
155 AM MST Thu Mar 8 2018

...High Wind Watch in effect tonight for the Cody Foothills...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

High winds possible in Cody Foothills tonight.

Periods of snow returning to the western mountains this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday into Friday night...Periods of snow continuing in the
west. Strong winds possible in portions of Natrona and
southeastern Fremont Counties, as well as in the Lee of the
Absarokas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts past
45 mph. Thank you.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:11 AM MSTHigh Wind WatchRIWPark11 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.